Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 145, NWS Pittsburgh, PA

August 25, 2020Armstrong County, Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 25, 2020, 7:55 AM EDT for Armstrong County, Indiana County, Westmoreland County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2020, 7:55 AM EDT (11:55 UTC)
Expired
Aug 25, 2020, 8:45 AM EDT
In force
50 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, PA, Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:26 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 25, 6:26 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
626 AM EDT Tue Aug 25 2020

.SYNOPSIS...
Warm and humid conditions will continue today with scattered showers
or an isolated thunderstorm, some of which may generate damaging
wind gusts.

&&

.NEAR TERM /THROUGH TONIGHT/...
The predawn update featured the addition of isolated POPs as per the
latest radar trends with developing weak convection under the
crossing shortwave in nw flow aloft.

The next in series is still expected to generate more convection
later this afternoon although high res models differ in placement
and timing.

The area remains under the threat for scattered severe risk with the
primary hazard from damaging wind. Shear and increasing instability
favor multicell to short bowing segments with eventual congeal into
an organized MCS still possible.

Convection will weaken and wane into the late evening and overnight
hours as shortwave ridging suppresses residual showeres and clouds.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Concerning Wednesday and Wednesday night, the forecast area will
remain in northwest flow as the next shortwave trough will begin to
cross the ridge in the Upper Midwest and then southeast into the
Middle Atlantic. Given the Slight Risk introduced by SPC, will
mention a minimal wind damage risk for the region in the HWO.

Once again the main threat will develop into the afternoon with the
stronger convection waning into the evening.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Flow is expected be remain relatively fast and become more zonal for
the latter half of the week. This will support a series of
progressive shortwave passages with periodic rain chance fueled by
the northern fringe of tropical moisture funneling over the mid
Atlantic region. A stronger cold front/trough passage is indicated
for the weekend to continue the rain chance. Expect seasonable
temperature throughout.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Mainly VFR conditions are expected to continue with exception for
isolated peri-dawn convection under a passing shortwave, and by sct
storms this aftn with the advn of a stronger system.

.Outlook...
VFR conditions will largely prevail through much of this week with
only periodic restrictions due to thunderstorms and morning fog.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 25, 6:44 AM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
644 AM EDT Tue Aug 25 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-261045-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
644 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible today. Damaging wind is
the primary hazard, but severe hail is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk for severe thunderstorms on Wednesday. The
primary hazard will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 25, 7:10 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
710 AM EDT Tue Aug 25 2020

PAZ021>023-073-251130-
Armstrong-Westmoreland-Allegheny-Indiana-
710 AM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT WEST
CENTRAL INDIANA...EASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND
SOUTHWESTERN ARMSTRONG COUNTIES...

At 709 AM EDT, a strong thunderstorm was located over Leechburg, or
near Vandergrift, moving southeast at 20 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
Vandergrift...                    Apollo...
Plum...                           Murrysville...
New Kensington...                 Lower Burrell...
Harrison Township...              Arnold...
Brackenridge...                   Leechburg...
Freeport...                       North Apollo...

LAT...LON 4056 7977 4072 7965 4062 7931 4038 7949
TIME...MOT...LOC 1109Z 300DEG 18KT 4061 7964
Special weather statement, Aug 25, 7:41 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
741 AM EDT Tue Aug 25 2020

PAZ014-021>023-073-074-251230-
Armstrong-Butler-Westmoreland Ridges-Westmoreland-Allegheny-Indiana-
741 AM EDT Tue Aug 25 2020

...A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN INDIANA...SOUTHEASTERN
BUTLER...NORTHEASTERN ALLEGHENY...CENTRAL WESTMORELAND AND SOUTHERN
ARMSTRONG COUNTIES...

At 740 AM EDT, a cluster of thunderstorms was centered near Apollo,
moving southeast at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this cluster of storms.

Locations impacted include...
Penn Hills...                     Monroeville...
Greensburg...                     Indiana...
Latrobe...                        Vandergrift...
Homer City...                     Apollo...
Plum...                           Murrysville...
New Kensington...                 Lower Burrell...

This includes  Pennsylvania Turnpike between mile markers 43 and 54.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4055 7993 4076 7972 4076 7953 4059 7890
      4018 7924
TIME...MOT...LOC 1140Z 299DEG 24KT 4056 7955

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:41 AM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Westmoreland19 min
Aug 25, 7:10 AM EDTSpecial Weather StatementPBZWestmoreland20 min
Aug 25, 7:41 AM EDTSpecial Weather StatementPBZWestmoreland49 min
Aug 25, 8:06 AM EDTSpecial Weather StatementPBZAllegheny24 min
Aug 25, 8:18 AM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland27 min
Aug 25, 9:05 AM EDTSevere Thunderstorm WarningPBZFayette25 min
Aug 25, 11:58 AM EDTSevere Thunderstorm WarningPBZMercer, Venango32 min
Aug 25, 12:29 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Mercer, Venango46 min
Aug 25, 1:12 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Mercer, Venango48 min
Aug 25, 1:36 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion39 min
Aug 25, 2:07 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Mercer, Venango38 min
Aug 25, 2:09 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland51 min
Aug 25, 2:26 PM EDTSevere Thunderstorm WarningPBZFayette23 min
Aug 25, 2:29 PM EDTSpecial Weather StatementPBZWashington31 min
Aug 25, 2:34 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Indiana, Westmoreland41 min
Aug 25, 3:07 PM EDTSevere Thunderstorm WarningPBZGreene, Washington38 min
Aug 25, 3:15 PM EDTSevere Thunderstorm WarningPBZArmstrong, Fayette, Indiana, Westmoreland45 min
Aug 25, 3:39 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington51 min
Aug 25, 4:00 PM EDTSpecial Weather StatementPBZAllegheny30 min
Aug 25, 4:08 PM EDTSpecial Weather StatementPBZWestmoreland37 min
Aug 25, 4:13 PM EDTSevere Thunderstorm WarningPBZWestmoreland32 min
Aug 25, 4:20 PM EDTSevere Thunderstorm WarningPBZFayette, Greene40 min
Aug 25, 4:40 PM EDTSpecial Weather StatementPBZFayette, Washington50 min
Aug 25, 5:01 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland29 min
Aug 25, 5:05 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland25 min
Aug 25, 5:34 PM EDTSpecial Weather StatementPBZFayette26 min
Aug 25, 1:18 PM EDTSpecial Weather StatementPBZCoshocton, Harrison, Tuscarawas42 min
Aug 25, 1:43 PM EDTSevere Thunderstorm WarningPBZGuernsey, Harrison, Tuscarawas32 min
Aug 25, 1:53 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas52 min
Aug 25, 1:57 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Harrison, Muskingum, Tuscarawas48 min
Aug 25, 2:00 PM EDTSpecial Weather StatementPBZMuskingum30 min
Aug 25, 2:23 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Jefferson52 min
Aug 25, 2:47 PM EDTSevere Thunderstorm WarningPBZCoshocton43 min
Aug 25, 2:52 PM EDTSpecial Weather StatementPBZBelmont38 min
Aug 25, 3:11 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Noble49 min
Aug 25, 3:26 PM EDTSevere Thunderstorm WarningPBZBelmont, Coshocton, Guernsey, Harrison, Muskingum, Noble and 1 more49 min
Aug 25, 3:35 PM EDTSpecial Weather StatementPBZMonroe25 min
Aug 25, 3:57 PM EDTSevere Thunderstorm WarningPBZGuernsey, Monroe, Muskingum, Noble29 min
Aug 25, 8:55 AM EDTSpecial Weather StatementPBZTucker35 min
Aug 25, 3:13 PM EDTSpecial Weather StatementPBZWetzel32 min
Aug 25, 5:03 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.